Search This Blog

18 July 2008

Drugs Intended to Build Bones Actually Weaken Them

Questions have emerged over whether long-term use of bone-building drugs for osteoporosis may actually lead to weaker bones in some people.

The concern rises from a series of case reports showing a rare type of leg fracture that shears straight across the upper thighbone, often after little or no trauma. People who have used bone-building drugs called bisphosphonates for five years or more have reported that after weeks or months of unexplained aching, their thighbones simply snapped while they were walking or standing.

A recent study reported on 20 patients with the fracture. Nineteen had been using the bone drug Fosamax for an average of 6.9 years. Last year, another report tracked 13 women with low-trauma fractures, including 9 who had been on long-term Fosamax therapy.


* New York Times July 15, 2008

No comments: